Texas, 2018

Tornado and Flash Flood in Texas, June 12, 2018

June 12, 2018 · NWS AMA · 28 events in 10 counties and zones

A rather tame upper level pattern with mid and low level key features helped to develop this severe weather event. Weak upper level high center was moving east across southern New Mexico during the day on the 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A rather tame upper level pattern with mid and low level key features helped to develop this severe weather event. Weak upper level high center was moving east across southern New Mexico during the day on the 12th. A weak disturbance did set up across the Panhandles the evening of the 12th. In the lower levels, high low level moisture was in place with moderate to strong south to southeasterly surface winds. A surface boundary also set up from southwest to northeast across the Panhandles along with an outflow boundary moving west from western Oklahoma. These boundary set ups provided good shear with the already high instability across the region. As a result in the afternoon hours, slow moving supercells were developing across parts of the central and eastern Texas Panhandles. One storm near Panhandle, TX did produce a brief tornado. More thunderstorms would fire into the evening hours across portions of the western Texas Panhandle as the main boundary moved westward. A second complex of thunderstorms developed across portions of the eastern OK Panhandle in association with a complex of storms developing just to the east of Beaver County, OK. These storms also produced large hail. Starting later in the afternoon and continuing into the evening and early morning hours on the 13th was the flash flooding threat that was ongoing with PWAT values in the atmosphere over one inch and some slow moving thunderstorms where flooding was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 12, 1:47 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 12, 1:47 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
247 PM CDT Tue Jun 12 2018

.DISCUSSION...
We are keeping our eye on a few different features across the region
that may spark showers and thunderstorms. One is a boundary that
lies from southwest to northeast across the Panhandles from near
Bootleg to Beaver. An outflow boundary moving west from western
Oklahoma and an upper level short wave trough moving east from
Colorado. The best chance of shower and thunderstorm development
this afternoon looks to be across the northeast CWA where the
boundary that is already across the area interacts with the
outflow boundary moving west from Oklahoma. This area also has the
best CAPE and wind shear. More showers and thunderstorms are
expected to move this way from Colorado and New Mexico late this
afternoon and tonight in association with the short wave. Not sure
if showers and thunderstorms can get going in the southwest near
the boundary, so this area will have the lowest pops through
tonight.

On Wednesday, some lingering showers and thunderstorms may still be
going on across the northeast CWA in the morning, but more
showers and thunderstorms are expected to develop in the west
ahead of yet another short wave trough.

Will leave the forecast dry Thursday through Saturday as the upper
level ridge influences our weather.

By Sunday, the upper level ridge moves far enough east to allow deeper
moisture and several short wave troughs to move across the region
again. So, have continued with pops Sunday through the rest of
the forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                68  91  67  94  67 /  40  20   5   0   5
Beaver OK                  70  92  71  98  72 /  90  40  20   5   5
Boise City OK              63  90  63  92  63 /  60  30  30  10  10
Borger TX                  71  93  72  96  72 /  70  30  10   0   5
Boys Ranch TX              69  94  67  96  66 /  30  20  10   5   5
Canyon TX                  69  93  67  95  66 /  30  20   5   5   5
Clarendon TX               69  92  68  95  68 /  30  20   5   0   5
Dalhart TX                 65  91  63  94  63 /  40  20  20   5  10
Guymon OK                  67  91  68  95  69 /  90  40  20   5   5
Hereford TX                68  93  67  94  66 /  30  20   5   5   5
Lipscomb TX                70  92  72  96  73 /  90  40  20   5   5
Pampa TX                   68  91  69  94  69 /  70  30  10   0   5
Shamrock TX                71  92  71  95  71 /  50  30   5   0   5
Wellington TX              72  94  72  96  72 /  30  20   5   0   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

24/15
Hazardous weather outlook, Jun 12, 2:54 PM CST, 1 minute before
Hazardous Weather Outlook
National Weather Service Amarillo TX
354 PM CDT Tue Jun 12 2018

OKZ001>003-TXZ001>020-317-131200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
354 PM CDT Tue Jun 12 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible across the Panhandles. Some of the
storms may become severe with large hail and damaging winds the
main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible across the Panhandles Wednesday
and again Sunday and Monday. Some of the storms may become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight.

In the hours before

Special weather statement, Jun 12, 2:36 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Amarillo TX
336 PM CDT TUE JUN 12 2018

TXZ009-010-014-015-122115-
Hemphill TX-Gray TX-Wheeler TX-Roberts TX-
336 PM CDT TUE JUN 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHEELER...NORTHERN
GRAY...SOUTHEASTERN ROBERTS AND SOUTHWESTERN HEMPHILL COUNTIES UNTIL
415 PM CDT...

At 336 PM CDT, Doppler radar was tracking a strong thunderstorm over
Miami, moving northeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pampa, Miami, Codman and Lora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3540 10097 3555 10109 3561 10108 3595 10054
      3564 10029
TIME...MOT...LOC 2036Z 231DEG 8KT 3570 10063

Guerrero

The radar

The Amarillo radar (KAMA), 68 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

20 hail, 6 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Gray

When
June 12, 2:55 PM CST
Where
Gray County, 4.18 mi N of Kings Mill
Measured
1 in hail
Reported by
Public
Coordinates
35.540, -101.060

Dime to quarter size hail, and lots of rain.

Hail, Roberts

When
June 12, 3:06 PM CST
Where
Roberts County, 0.89 mi SW of Miami
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.690, -100.640

Hail, Roberts

When
June 12, 3:13 PM CST
Where
Roberts County, 0.89 mi NW of Miami
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.710, -100.640

Hail, Roberts

When
June 12, 3:14 PM CST
Where
Roberts County, 0.89 mi NW of Miami
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.710, -100.640

Hail, Roberts

When
June 12, 3:18 PM CST
Where
Roberts County, 0.89 mi NW of Miami
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.710, -100.640

Hail, Carson

When
June 12, 4:12 PM CST
Where
Carson County, 4.83 mi NE of Panhandle
Measured
1.75 in hail
Reported by
Public
Coordinates
35.400, -101.320

Hail, Carson

When
June 12, 4:27 PM CST
Where
Carson County, 5.24 mi NE of Panhandle
Measured
2.25 in hail
Reported by
Broadcast Media
Coordinates
35.400, -101.310

Hail, Carson

When
June 12, 5:00 PM CST
Where
Carson County, Panhandle
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.350, -101.380

Hail, Carson

When
June 12, 5:03 PM CST
Where
Carson County, 1.38 mi S of Panhandle
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.330, -101.380

Hail, Carson

When
June 12, 5:17 PM CST
Where
Carson County, Panhandle
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
35.350, -101.380

Reports of hen egg to tennis ball size hail in Panhandle.

Hail, Carson

When
June 12, 5:38 PM CST
Where
Carson County, 1.38 mi S of Panhandle
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.330, -101.380

Hail, Carson

When
June 12, 5:38 PM CST
Where
Carson County, Panhandle
Measured
1.5 in hail
Reported by
Public
Coordinates
35.350, -101.380

Tornado, Carson

When
June 12, 5:46 PM CST
Where
Carson County, 1.83 mi WSW of Panhandle
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
35.340, -101.410

Brief landspout on ground a minute or less, reported by multiple chasers in the area.

Hail, Carson

When
June 12, 6:00 PM CST
Where
Carson County, Panhandle
Measured
2.5 in hail
Reported by
Public
Coordinates
35.350, -101.380

Flash Flood, Carson

When
June 12, 6:15 PM CST to 7:15 PM CST
Where
Carson County, 0.55 mi SSE of Panhandle to 0.55 mi S of Panhandle
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.342, -101.377

Significant flooding in and around Panhandle. Broadway from 1st to Elsie is impassible. 207 from 5th to the high school is impassible. One to two feet of water over the roadways.

Hail, Hutchinson

When
June 12, 6:36 PM CST
Where
Hutchinson County, 2.8 mi W of Sanford
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.730, -101.530

Farm to market road 1319.

Hail, Carson

When
June 12, 6:38 PM CST
Where
Carson County, 0.69 mi N of Conway
Measured
1.75 in hail
Reported by
Public
Coordinates
35.210, -101.380

At 207 and interstate 40.

Thunderstorm Wind, Hartley

When
June 12, 8:18 PM CST
Where
Hartley County, 0.69 mi N of (Dht)dalhart Muni Ar
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
36.030, -102.550

Thunderstorm Wind, Moore

When
June 12, 9:07 PM CST
Where
Moore County, 0.89 mi NE of Dumas Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
35.860, -102.010

Thunderstorm Wind, Armstrong

When
June 12, 9:42 PM CST
Where
Armstrong County, 15.2 mi SSE of Goodnight
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.820, -101.120

Thunderstorm Wind, Randall

When
June 12, 11:02 PM CST
Where
Randall County, 2.99 mi NNE of Umbarger
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
34.990, -102.080

Hail, Potter

When
June 12, 11:05 PM CST
Where
Potter County, 3.07 mi SW of (Ama)amarillo Intl A
Measured
1 in hail
Reported by
Public
Coordinates
35.190, -101.760

Hail, Randall

When
June 12, 11:06 PM CST
Where
Randall County, 5.25 mi SW of Amarillo
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
35.150, -101.890

Hail, Randall

When
June 12, 11:13 PM CST
Where
Randall County, 4.84 mi SW of Amarillo
Measured
1 in hail
Reported by
Social Media
Coordinates
35.150, -101.880

Twitter report of nickel to quarter sized hail at interstate 27 and western street.

Hail, Randall

When
June 12, 11:15 PM CST
Where
Randall County, Lake Tanglewood
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.060, -101.780

Hail, Potter

When
June 12, 11:18 PM CST
Where
Potter County, 3.66 mi WSW of Amarillo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.180, -101.880

Thunderstorm Wind, Hemphill

When
June 12, 11:29 PM CST
Where
Hemphill County, 5.76 mi ENE of Canadian
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.920, -100.280

Thunderstorm Wind, Hemphill

When
June 12, 11:38 PM CST
Where
Hemphill County, 5.76 mi ENE of Canadian
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.920, -100.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyThe tornado archive for Texas, 2018Warnings in Texas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762290, 762291, 762292, 762293, 762294, 762295, 762296, 762297, 762298, 762299, 762300, 762301, 762317, 762302, 762310, 762303, 762304, 762311, 762312, 762313, 762314, 762305, 762306, 762307, 762308, 762309, 762315, 762316.